Hail, Montgomery
- When
- June 26, 8:34 AM CST
- Where
- Montgomery County, 3.45 mi S of Cherryvale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -95.550
The hail occurred with winds estimated around 40 mph.
A cluster of strong to severe thunderstorms affected southeast Kansas during the morning hours on the 26th, in response to strong 850-700 mb warm/moist advection overspreading the region. Hail sizes ranged from dimes to half-dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A cluster of strong to severe thunderstorms affected southeast Kansas during the morning hours on the 26th, in response to strong 850-700 mb warm/moist advection overspreading the region. Hail sizes ranged from dimes to half-dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 26, 8:13 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 913 AM CDT SUN JUN 26 2011 .UPDATE... THIS MORNING: ONSET OF HEATING...RICH SFC-850MB MOISTURE & THE ARRIVAL OF A MODEST 700 MB SHORTWAVE HAVE ALL TEAMED TO SPARK SCT SHRA/ISOLD TSRA OVER SE KS THIS MORNING. AS SUCH HAVE MODIFIED SE KS GRIDS TO REFLECT THESE LATEST TRENDS. && .PREV DISCUSSION... /ISSUED 536 AM CDT SUN JUN 26 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU EASTERLY UPSLOPE FLOW WILL KEEP AN AREA OF LOW CLOUDS ACROSS PORTIONS OF CENTRAL KANSAS EARLY THIS MORNING...HOWEVER THE LOW CLOUDS WILL SCATTER OUT AS SURFACE LOW PRESSURE DEEPENS TODAY WITH INCREASING SOUTHERLY FLOW. VFR CONDITIONS EXPECTED TO PREVAIL FOR ALL TAFS SITES THEREAFTER. A COLD FRONT WILL SINK SOUTHWARD INTO CENTRAL KANSAS TONIGHT WITH WINDS SWITCHING AROUND TO THE NORTHWEST...AND LOW CLOUDS SPREADING SOUTHWARD. JAKUB PREV DISCUSSION... /ISSUED 341 AM CDT SUN JUN 26 2011/ DISCUSSION... MAIN CONCERN WILL BE WARM TEMPS TODAY...THEN STORM CHANCES FOR MON AFTN/EVE. THEN THE HEAT IS ON FOR WED-FRI. TODAY-TONIGHT: ANOTHER WARM DAY IS EXPECTED ACROSS THE AREA TODAY AS SOUTHWEST BREEZES PUSH MAX TEMPS AGAIN CLOSE TO 100 ESPECIALLY OVER SOUTH CENTRAL KANSAS. A LITTLE CONCERNED ABOUT WHETHER DWPTS WILL MIX OUT INTO THE LOWER 60S TODAY. IF THE THE SFC DWPTS STAY IN THE UPPER 60S....THIS WILL LEAD TO HEAT INDEX VALUES RISING TO 105 TO 107. THINK CURRENT LOCATION OF THE HEAT ADVISORY LOOKS OKAY...BUT THINK HEAT ADVISORY NEEDS TO BE EXPANDED INTO WICHITA AND HUTCHINSON AS DWPTS IN URBAN AREAS STAY A LITTLE HIGHER. WARM AIRMASS WILL ALSO KEEP AREA CAPPED FROM ANY AFTERNOON CONVECTION CHANCES...WILL KEEP SOME LOW POPS IN SERN KS INTO NE KS FOR THE MORNING HOURS...AS MID LEVEL LIFT MAY LEAD TO SOME SPRINKLES OR LIGHT SHOWERS. MON: SHORTWAVE IN THE NRN PLAINS WILL HELP PUSH A FRONTAL BOUNDARY INTO CEN KS EARLY MON...AND ACROSS THE FORECAST AREA FOR MON AFTERNOON. LATEST MODEL RUNS SHOW A MORE AGGRESSIVE PUSH TO THIS BOUNDARY THAN PREVIOUS RUNS SHOWED...PUSHING THE BOUNDARY INTO SRN KS BY MON AFTERNOON. THIS WILL LIMIT PRECIP CHANCES FOR A GOOD PORTION OF THE DAYTIME...AS CAPPING INVERSION STAYS IN PLACE...AND CONVERGENCE DOESNT LOOK STRONG ENOUGH TO OVERCOME IT. WILL KEEP SLIGHT POPS ACROSS SRN KS FOR TUE AFTERNOON/EVE....AS CAP MAY WEAKEN ENOUGH FOR DEVELOPMENT. THE MORE AGGRESSIVE SOUTHWARD PUSH ALSO MAY KEEP ELEVATED STORM CHANCES MON NIGHT FURTHER SOUTH AS WELL...WITH EXPECTED TRAINING CONVECTION OVER SRN KS...POSSIBLY PUSHED INTO NRN OK. STILL THINK MON NIGHT LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD PRECIP SO WILL GO WITH SOLID CHANCE POPS FOR NOW. TUE: EXPECT FRONTAL BOUNDARY TO MOVE SOUTH OF THE AREA INTO OK LATE MON OR EARLY TUE. LATEST GFS AND NAM/WRF SHOWS THIS BOUNDARY PUSHING A LITTLE FURTHER SOUTH THAN PREVIOUS RUNS. WHICH WILL ALSO PUSH THE MAIN MID LEVEL BAROCLINIC ZONE FURTHER SOUTH AS WELL. MODELS DO SHOW THIS MAIN MID LEVEL BAROCLINIC ZONE PUSHING BACK TO THE NORTH ON TUE...WITH WARM SFC WARM FRONTAL BOUNDARY PUSHING BACK ACROSS THE AREA SLOWER THAN PREVIOUSLY THOUGHT. THIS COULD DELAY ELEVATED PRECIP CHANCES FOR TUE...INTO TUE AFTN/EVE. WILL KEEP POPS IN FOR TUE AFTN/EVE...AS MID LEVEL LIFT INCREASES...WITH MOISTURE TRANSPORT ALSO INCREASING IN THE 850-700H LAYER. COULD SEE A POSSIBLE CONVECTIVE COMPLEX DEVELOP SOMEWHERE OVER NORTHEAST KS ON TUE NIGHT....BOTH THE NAM AND GFS HINT AT THIS...SO WILL KEEP POPS GOING TUE NIGHT AS WELL. WED-SAT: WARM ADVECTION WILL PUSH THE MAIN WARM FRONT WELL NORTH OF THE AREA ON WED....WITH A LARGE UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL PLAINS. THIS WILL HELP PUSH TEMPS CLOSE TO THE CENTURY MARK ONCE AGAIN FOR WED THRU FRI. COULD SEE SOME OF THE WARMEST TEMPS OF THE SEASON ON THU...AS SW SFC FLOW WILL BE CONTROL. DO NOT SEE ANY PRECIP CHANCES DURING THIS TIME FRAME AS WELL...AS WARM TEMPS ALOFT KEEP THINGS CAPPED OFF. WILL HAVE TO KEEP AN EYE ON THIS TIME FRAME...AS WARM TEMPS WILL PROBABLY LEAD TO HEAT HEADLINES. MEDIUM RANGE MODELS DIFFER ON HOW QUICKLY THEY WANT TO BREAK DOWN THE UPPER RIDGE FOR LATE FRI INTO SAT....BOTH THE GFS AND ECMWF SHOW A WEAK BOUNDARY PUSHING INTO THE AREA FOR SAT...BUT THINK THIS MAY BE TOO OPTIMISTIC...SO WILL KEEP THINGS DRY FOR NOW. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 101 76 97 69 / 10 10 20 20 HUTCHINSON 102 74 91 67 / 10 10 20 20 NEWTON 99 73 93 67 / 10 10 20 20 ELDORADO 98 73 97 67 / 10 10 20 20 WINFIELD-KWLD 101 77 102 71 / 10 10 20 20 RUSSELL 100 70 85 63 / 10 10 10 20 GREAT BEND 103 69 87 64 / 10 10 10 20 SALINA 97 74 86 64 / 10 20 10 20 MCPHERSON 99 74 89 66 / 10 10 20 20 COFFEYVILLE 97 75 96 72 / 20 20 20 20 CHANUTE 93 74 95 69 / 30 20 20 30 IOLA 91 72 94 68 / 30 20 20 20 PARSONS-KPPF 95 73 95 71 / 30 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR KSZ067>069-082-083-091>094-098-099. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 550 AM CDT SUN JUN 26 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 550 AM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON INTO THIS EVENING FOR MOST OF SOUTH CENTRAL KANSAS AND A PORTION OF SOUTHEAST KANSAS...MAINLY ALONG THE OKLAHOMA BORDER. CONSULT THE LATEST ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE SEVERAL CHANCES OF THUNDERSTORMS FOR MONDAY THROUGH TUESDAY NIGHT...ESPECIALLY ACROSS SOUTHERN KANSAS. STRONG STORMS ARE LIKELY...AND AT LEAST A FEW SEVERE STORMS CANNOT BE RULED OUT. THE MOSTLY LIKELY TIMING FOR SEVERE STORMS IS MONDAY EVENING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA FOR WEDNESDAY THROUGH FRIDAY. HEAT INDICES WILL LIKELY REACH 103 TO 107 DURING THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
934 AM CDT SUN JUN 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL 3 S CHERRYVALE 37.22N 95.55W
06/26/2011 E1.00 INCH MONTGOMERY KS TRAINED SPOTTER
30 TO 40 MPH WIND GUSTS.
&&
SGSThe Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 14:34 UTC.
5 hail. Local standard time, as filed.
The hail occurred with winds estimated around 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325647, 325648, 325649, 325650, 325651.